Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 427, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 8, 2009, 5:24 PM EDT for Fannin County, Gilmer County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2009, 5:24 PM EDT (21:24 UTC)
- Expired
- Sep 8, 2009, 5:56 PM EDT
- In force
- 32 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Fannin County, GA, Gilmer County, GA
The radar
The Northeast Alabama radar (KHTX), 141 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 082124
SVRFFC
GAC111-123-082215-
/O.NEW.KFFC.SV.W.0427.090908T2124Z-090908T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 PM EDT TUE SEP 8 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FANNIN COUNTY IN NORTH CENTRAL GEORGIA
NORTHERN GILMER COUNTY IN NORTH CENTRAL GEORGIA
* UNTIL 615 PM EDT
* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 15 MILES
NORTHWEST OF ELLIJAY...AND MOVING SOUTHEAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MCCAYSVILLE-COPPERHILL...EAST ELLIJAY...BLUE RIDGE AND MORGANTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3500 8455 3499 8419 3462 8434 3473 8465
3477 8464 3478 8461 3482 8459 3484 8462
3500 8461
TIME...MOT...LOC 2124Z 298DEG 20KT 3489 8468
$$1 follow-up statement
000
WWUS52 KFFC 082156
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
556 PM EDT TUE SEP 8 2009
GAC111-123-082204-
/O.CAN.KFFC.SV.W.0427.000000T0000Z-090908T2215Z/
GILMER GA-FANNIN GA-
556 PM EDT TUE SEP 8 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FANNIN AND NORTHERN
GILMER COUNTIES IS CANCELLED...
THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE
SEVERE WEATHER. HOWEVER...WIND GUST TO 40 MPH AND OCCASIONAL CLOUD
TO GROUND LIGHTNING ARE STILL POSSIBLE AS THE WEAKENED STORM MOVES
OVER NORTH GILMER COUNTY THROUGH 630 PM.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3500 8455 3499 8419 3462 8434 3473 8465
3477 8464 3478 8461 3482 8459 3484 8462
3500 8461
TIME...MOT...LOC 2154Z 299DEG 11KT 3482 8438
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:10 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 8, 3:10 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 310 PM EDT TUE SEP 8 2009 .SHORT TERM /TONIGHT THROUGH THURSDAY/... FORECAST HAS BECOME SOMEWHAT INCREASINGLY DIFFICULT AS THE BROAD UPPER LOW OVER THE OH VALLEY MEANDERS TO THE EAST THROUGH THURSDAY. POTENTIAL FOR SHORT WAVES MOVING AROUND THE UPPER LOW WILL PRESENT THE MAIN PROBLEM AS THE AIRMASS BECOMES INCREASINGLY MOIST AND A LITTLE MORE UNSTABLE THIS PERIOD. POPS WILL BE ON THE INCREASE THROUGH THURSDAY TO ACCOUNT FOR THESE CHANGES. BEST MOISTURE AND INSTABILITY CURRENTLY OVER THE AREA N OF ATL AND AHN. ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY POPPING AND MAY BE AIDED BY A WEAK SHORT WAVE. EXPECTING THE CONVECTION TO DIMINISH WITH THE LOSS OF HEATING. OVERNIGHT LOW TEMPERATURES AROUND NORMAL THE NEXT TWO NIGHTS. HIGH TEMPERATURES SLIGHTLY ABOVE NORMAL WEDNESDAY AND NEAR TO SLIGHTLY BELOW NORMAL ON THURSDAY. OVERALL CONFIDENCE IS MODERATE. .LONG TERM /FRIDAY THROUGH TUESDAY/... UPPER LOW WILL BE LESS OF AN INFLUENCE ON FRIDAY BUT MOISTURE AND INSTABILITY ACROSS THE AREA WILL STILL GIVE CHANCES FOR SHOWERS AND THUNDERSTORMS. SATURDAY THROUGH TUESDAY HIGHLY UNCERTAIN WITH THE GFS NOW SHOWING THE MOISTURE SHIFTING SOUTH AND THEN STARTING TO RETURN TUESDAY. WILL CONTINUE WITH GENERALLY 20-40 PERCENT POPS ACROSS THE AREA. TEMPERATURES CONTINUING TO RUN WITHIN A FEW DEGREES OF NORMAL. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 65 88 65 82 66 / 10 30 20 40 30 ATLANTA 69 87 67 81 69 / 5 20 20 40 30 BLAIRSVILLE 63 79 62 76 63 / 20 40 20 40 30 CARTERSVILLE 63 88 65 82 64 / 10 20 20 30 30 COLUMBUS 67 90 69 85 69 / 5 20 20 40 30 GAINESVILLE 66 84 65 79 66 / 10 30 20 40 30 MACON 64 91 66 87 67 / 5 20 20 40 30 ROME 65 87 64 82 64 / 10 20 20 30 30 PEACHTREE CITY 63 88 64 82 66 / 5 20 20 40 30 VIDALIA 65 90 68 87 68 / 5 20 20 30 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && BDL
Hazardous weather outlook, Sep 8, 5:25 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 525 AM EDT TUE SEP 8 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-091000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 525 AM EDT TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS POSSIBLE IN FAR NORTH GEORGIA THIS AFTERNOON AND EVENING. .SYNOPSIS... A BROAD...WEAK UPPER LOW CONTINUES TO DRIFT VERY SLOWLY EAST THROUGH THE OHIO VALLEY AND MID-ATLANTIC REGION. A WEAK TROPICAL LOW WAS LOCATED OFF THE NORTH CAROLINA COAST...WITH WEAK HIGH PRESSURE TO THE WEST FROM VIRGINIA INTO GEORGIA. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE A FEW CLOUD-TO-GROUND LIGHTNING STRIKES. THUNDERSTORMS ARE EXPECTED TO REMAIN NORTH OF A LINE FROM ROME...TO JASPER...TO CLEVELAND...AND SHOULD BE CONFINED TO THE HOURS OF 2 PM TO 10 PM EDT. .DISCUSSION... THE BROAD...WEAK UPPER LOW...THAT HAS BEEN IN PLACE NOW FOR SEVERAL DAYS ACROSS THE OHIO VALLEY...WILL SHIFT VERY SLOWLY EAST TOWARD THE MID-ATLANTIC BY THE END OF THE WEEK. WEAK NORTHWEST FLOW ALOFT MAY ALLOW THUNDERSTORMS EXPECTED ACROSS KENTUCKY AND EASTERN TENNESSEE TO MOVE INTO FAR NORTH GEORGIA DURING THE AFTERNOON AND EVENING...BEFORE SUCH THUNDERSTORMS DISSIPATE. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. OTHERWISE...THE AIR MASS ACROSS GEORGIA IS EXPECTED TO REMAIN TOO DRY AND STABLE FOR THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE IN FAR NORTH GEORGIA DURING THE AFTERNOON AND EVENING WEDNESDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY AT THIS TIME. THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND CENTRAL GEORGIA SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. 19
In the hours before
Special weather statement, Sep 8, 4:00 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 400 PM EDT TUE SEP 8 2009 GAZ002-011-012-019-082030- 400 PM EDT TUE SEP 8 2009 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN FLOYD... CHATTOOGA...GORDON AND WALKER COUNTIES UNTIL 430 PM EDT... AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTER POST...MOVING SOUTHEAST AT 15 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS FLOYD...CHATTOOGA...GORDON AND WALKER COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE NAOMI...CENTER POST...SUTTLES MILL...TRION...SUMMERVILLE...SUBLIGNA...OOSTANAULA... CALHOUN...SUGAR VALLEY...ARMUCHEE...EVERETT SPRINGS...LAKE MARVIN AND TIDINGS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 8, 4:56 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 456 PM EDT TUE SEP 8 2009 GAZ004-082145- 456 PM EDT TUE SEP 8 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN WHITFIELD COUNTY UNTIL 545 PM EDT... AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER COHUTTA...AND MOVING SOUTHEAST AT 15 MPH. WIND GUSTS OF 45 MPH...PEA SIZED HAIL AND REQUENT LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS WHITFIELD COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE COHUTTA... VARNELL...BEAVERDALE AND DAWNVILLE.
Special weather statement, Sep 8, 5:01 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 501 PM EDT TUE SEP 8 2009 GAZ011-082130- 501 PM EDT TUE SEP 8 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN CHATTOOGA COUNTY UNTIL 530 PM EDT... AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BERRYTON...AND MOVING SOUTHEAST AT 20 MPH. WIND GUSTS OF 45 MPH...PEA SIZED HAIL AND FREQUENT LIGHTNING AS THIS STORM MOVES ACROSS CHATTOOGA COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE SUMMERVILLE... MENLO... TRION...CLOUDLAND...BERRYTON...JAMES H. FLOYD STATE PARK... LYERLY...TIDINGS...CHATTOOGAVILLE AND HOLLAND.
Special weather statement, Sep 8, 5:05 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 505 PM EDT TUE SEP 8 2009 GAZ005-082130- 505 PM EDT TUE SEP 8 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN MURRAY COUNTY UNTIL 530 PM EDT... AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GREGORY...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS OF 45 MPH...PEA SIZED HAIL AND FREQUENT LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS MURRAY COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE GREGORY... SUMAC... TENNGA...CISCO...CRANDALL...FORT MOUNTAIN STATE PARK...ETON AND CONASAUGA LAKE.
Special weather statement, Sep 8, 5:16 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 516 PM EDT TUE SEP 8 2009 GAZ019-020-082145- 516 PM EDT TUE SEP 8 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN BARTOW AND FLOYD COUNTIES UNTIL 545 PM EDT... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS THAT STRETCHED FROM NEAR COOSA TO NEAR SHANNON...AND MOVING SOUTHEAST AT 15 MPH. WIND GUSTS OF 40 MPH...PEA SIZED HAIL AND FREQUENT LIGHTNING ARE LIKELY AS THESE STORMS MOVE ACROSS PARTS OF BARTOW AND FLOYD COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SHANNON... PINSON... COOSA... ROME... CARTERSVILLE... EUHARLEE...KINGSTON AND LINDALE.
Local storm report, Sep 8, 5:23 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
523 PM EDT TUE SEP 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG NE LAFAYETTE 34.71N 85.28W
09/08/2009 WALKER GA LAW ENFORCEMENT
911 REPORTED 20 TO 30 TREES DOWN NEAR ROUND POND
ROAD...LAKE HOWARD ROAD...AND RINGOLD ROAD. THERE WERE 7
TO 8 ROADS CLOSED AS A RESULT.
0306 PM HAIL NE LAFAYETTE 34.71N 85.28W
09/08/2009 E0.75 INCH WALKER GA LAW ENFORCEMENT
DIME TO PENNY SIZED HAIL REPORTED BY 911.
&&
GRIFFITHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:05 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Floyd, Gordon, Walker, Whitfield | 25 min |
| Sep 8, 4:22 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Floyd, Gordon | 53 min |
| Sep 8, 4:28 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Walker | 34 min |
| Sep 8, 5:09 PM EDT | Severe Thunderstorm Warning | FFC | Murray, Whitfield | 43 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.